New Mexico, 2023Drought in New Mexico, July 1 to 31, 2023
July 1 to 31, 2023 · NWS ABQ · 4 events in 4 counties and zones
Drought conditions overall deteriorated across the state due to an incredibly dry and hot start to the monsoon season. Severe drought expanded across northwest New Mexico in parts of the Northwest Highlands and Far Northwest Highlands.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions overall deteriorated across the state due to an incredibly dry and hot start to the monsoon season. Severe drought expanded across northwest New Mexico in parts of the Northwest Highlands and Far Northwest Highlands. Severe drought also expanded westward across portions of southeastern New Mexico, including the Chaves County Plains and Southwest Chaves County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 11:12 PM MST, 48 minutes earlier.
Area forecast discussion, Jun 30, 11:12 PM MST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1212 AM MDT Sat Jul 1 2023
...New AVIATION...
.SYNOPSIS...
Issued at 325 PM MDT Fri Jun 30 2023
Scattered thunderstorms are expected across eastern New Mexico
through this evening. A few of these storms may become strong to
severe with localized heavy rainfall, large hail, damaging winds,
and frequent lightning possible into the evening hours mainly across
eastern New Mexico. Increased moisture will continue to bring daily
rounds of showers and thunderstorms along and east of the central
mountain chain. The subsequent chance of rain day after day could
result in burn scar flash flooding. The Albuquerque and Santa Fe
metro areas may also experience canyon winds tonight and tomorrow
night as gusty outflow winds push in from the east. Western New
Mexico will remain hot and dry through next week.
&&
.SHORT TERM...
(This evening through Saturday night)
Issued at 325 PM MDT Fri Jun 30 2023
An upper level trough continues to move over the southern and
central Rockies, making its way into the Great Plains late this
afternoon. An associated speed max aloft (50 to 70 kt at 300 mb) is
also overlaying much of NM, and this coupled with healthy 50’s and
60’s dewpoints and consequently elevated CAPE in eastern NM is
leading to convective initiation. Sufficient directional turning
with height and speed shear will keep a threat of strong to severe
storms and supercells going through early evening when the majority
of convection is expected to roll eastward and into west TX. High
resolution models/ensembles and CAMs are hinting that a second round
of storms will impact eastern Colfax, Union and potentially parts of
Quay counties later tonight as a convectively-aided cold pool drops
into the area from CO. We have tried to capture this in tonight’s
POPs, and the other concern will be low stratus clouds and/or mist
and fog that develop as the cooler, moist air spills west toward the
Rio Grande valley early Saturday morning. Eastern slopes of the
central mountain chain would be the prime real estate for stratus
development, but a few eastern plains counties (particularly
along/near the caprock) may be saturated enough at low levels to
join in.
Saturday’s stratus may be slow, to erode away in the eastern zones,
especially according to the NAM, but should fade into the late
morning and early afternoon hours, setting the stage for diurnal
destabilization. Whatever moisture spills into the Rio Grande should
mix eastward into the early afternoon with the highest dewpoints
(low 60’s) pooling in east central NM by Saturday afternoon where
highest CAPE values will be focused. Still, isolated to scattered
storms should initiate over the Sangre de Cristos, and Sacramentos
with ease and also possibly over the Sandia/Manzanos if easterly
upslope can sustain itself long enough in the early afternoon hours.
Thereafter, the focus will trend toward the east central plains, and
while there will be an absence of a trough aloft, sufficient
directional shear should keep at least a marginal threat for strong
to severe convection Saturday afternoon and evening with an isolated
cell or two potentially surviving into early Sunday morning. High
temperatures will be near to slightly below average Saturday.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 325 PM MDT Fri Jun 30 2023
Daily rounds of showers and thunderstorms are expected through the
medium range and extended forecast as the low level moisture
continues to ebb and flow from eastern NM across the central
mountain chain. A weak shortwave disturbance flowing down from the
northwest on Sunday could lead to a few strong to severe storms
during the afternoon and evening hours. Potentially damaging storm
gusts, large hail, and localized heavy rainfall could all be
possible with any stronger storms across eastern and northeastern
NM. Burn scar flooding will also be a daily risk.
An upper high developing over northern Mexico, southern Arizona, and
southwest New Mexico early next week will keep western areas mainly
dry. A few virga showers could exist as far west as the Continental
Divide if the low level moisture from the east manages to be carried
that far by outflows from the east. These convectively-aided
easterly winds could once again produce gusty canyon winds in the
Albuquerque and Santa Fe metro areas during the late evening hours
on Sunday.
The work week will see more of the same in terms of showers and
thunderstorms each day, particularly along and east of the central
mountain chain with a possibility of some storms developing around
the Rio Grande Valley. Northwest winds on Monday turn more zonal
late Tuesday into Wednesday as the region of high pressure becomes
more elongated into a ridge axis south of NM. A jet max reaching the
northeastern part of the state on Thursday with another shortwave
could spread into the rest of eastern New Mexico on Friday, which
could result in stronger winds and fuel additional storm development
through the end of the work week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1202 AM MDT Sat Jul 1 2023
Showers and thunderstorms continue to percolate behind an outflow
boundary/cold front across northeast NM. These storms will
continue to shift east-southeast through 10Z or so. TS may need to
be introduced into KTCC if the storms hold together that long.
Otherwise, low clouds are expected to develop across portions of
eastern NM behind the boundary. Areas along the east slopes of the
Central Mountain Chain are favored for MVFR cigs, including KLVS,
but low clouds should also stretch eastward toward KTCC and KCVS
by 12Z. These low cigs are expected to diminish around 15-16Z.
Showers and thunderstorms are expected along the Central Mountain
Chain and portions of southeast NM Saturday afternoon. Small hail
and gusty winds will be possible with the strongest storms as they
track slowly southeastward. A few storms may linger through 04Z
Sun.
&&
.FIRE WEATHER...
Issued at 325 PM MDT Fri Jun 30 2023
Despite the calendar flipping to July tomorrow, the weather pattern
appears to be locked in a holding pattern closer to that of June.
Low level moisture and higher humidity values will remain entrenched
over the eastern half of New Mexico with nightly surges westward
that will commonly mix back eastward during the daytime hours. Look
for good to excellent humidity recoveries at night in these eastern
zones while western areas observe poor to only occasionally fair
recoveries along with dreadfully low afternoon humidity readings.
This moisture placement and trend will keep wetting showers and
thunderstorms focused near and east of the central mountain chain
through the next few days with any storms that do develop between
the Continental Divide and the Rio Grande being much more high-based
and less efficient at producing appreciable rainfall. Prevailing
winds will tend to be moderately breezy (10-20 mph) in the
afternoons, but could start to increase slightly in western zones by
the middle of next week. Likely the bigger wind concerns will stem
from thunderstorm outflows, some of which may occasionally spill
westward and accelerate through central gaps and canyons. Gusty east
canyon winds appear likely tonight and again Saturday night in the
typical vulnerable central NM locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 92 56 95 57 / 0 0 5 0
Dulce........................... 86 46 89 45 / 5 5 10 5
Cuba............................ 85 52 89 52 / 5 0 10 10
Gallup.......................... 89 49 92 51 / 0 0 5 5
El Morro........................ 85 50 88 53 / 0 0 10 5
Grants.......................... 89 50 91 49 / 0 0 10 10
Quemado......................... 87 52 90 57 / 0 0 10 5
Magdalena....................... 88 59 88 60 / 0 0 30 10
Datil........................... 86 54 87 56 / 0 0 20 10
Reserve......................... 92 49 95 49 / 0 0 10 5
Glenwood........................ 96 61 100 64 / 0 0 10 5
Chama........................... 79 45 82 46 / 10 5 20 10
Los Alamos...................... 82 59 84 59 / 10 5 30 20
Pecos........................... 81 55 85 55 / 30 10 40 30
Cerro/Questa.................... 79 46 82 46 / 20 10 50 20
Red River....................... 72 42 76 42 / 20 10 60 30
Angel Fire...................... 74 39 75 36 / 30 20 60 30
Taos............................ 84 48 86 48 / 10 10 40 20
Mora............................ 76 48 80 49 / 40 20 60 30
Espanola........................ 90 56 92 55 / 10 5 20 20
Santa Fe........................ 85 58 87 57 / 10 10 30 20
Santa Fe Airport................ 88 56 90 56 / 10 5 20 20
Albuquerque Foothills........... 90 63 95 64 / 5 5 10 10
Albuquerque Heights............. 91 65 95 63 / 5 5 10 10
Albuquerque Valley.............. 93 60 97 62 / 5 0 10 10
Albuquerque West Mesa........... 91 63 95 63 / 5 0 10 10
Belen........................... 94 60 97 58 / 0 0 10 10
Bernalillo...................... 93 62 97 62 / 5 5 10 10
Bosque Farms.................... 93 58 97 57 / 5 0 10 10
Corrales........................ 92 62 97 62 / 5 0 10 10
Los Lunas....................... 94 60 97 59 / 0 0 10 10
Placitas........................ 89 62 93 64 / 5 5 10 10
Rio Rancho...................... 92 62 96 62 / 5 0 10 10
Socorro......................... 96 64 98 64 / 0 0 20 20
Sandia Park/Cedar Crest......... 84 57 86 57 / 10 5 20 20
Tijeras......................... 86 58 89 58 / 10 5 20 20
Edgewood........................ 86 54 89 53 / 10 5 30 20
Moriarty/Estancia............... 87 51 89 48 / 10 5 30 20
Clines Corners.................. 82 53 84 53 / 20 10 30 30
Mountainair..................... 87 55 89 54 / 10 5 30 20
Gran Quivira.................... 88 55 88 57 / 10 10 30 20
Carrizozo....................... 92 61 92 63 / 10 10 30 20
Ruidoso......................... 83 53 82 58 / 20 10 50 30
Capulin......................... 75 52 78 52 / 30 10 60 30
Raton........................... 80 53 82 52 / 30 10 60 20
Springer........................ 82 54 85 54 / 30 20 60 30
Las Vegas....................... 79 53 82 53 / 40 20 60 30
Clayton......................... 81 59 84 60 / 20 10 40 30
Roy............................. 79 57 82 56 / 30 20 60 30
Conchas......................... 87 62 92 62 / 20 20 40 40
Santa Rosa...................... 85 61 89 59 / 20 20 40 30
Tucumcari....................... 86 62 89 63 / 10 20 20 40
Clovis.......................... 85 63 90 63 / 20 20 20 40
Portales........................ 87 63 92 63 / 20 20 20 40
Fort Sumner..................... 88 63 92 62 / 10 20 30 40
Roswell......................... 95 68 97 69 / 20 20 30 20
Picacho......................... 89 61 90 60 / 20 20 50 20
Elk............................. 87 56 88 56 / 20 20 50 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...52
LONG TERM....17
AVIATION...34
In the hours before
Local storm report, Jun 30, 7:59 PM MST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
859 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Hail 2 NNE Yates 36.16N 103.88W
06/30/2023 E1.00 inch Harding NM Trained Spotter
Damage to windows and skylights.
&&Special weather statement, Jun 30, 10:29 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1129 PM MDT Fri Jun 30 2023
NMZ228-231-010600-
Far Northeast Highlands-Harding County-
1129 PM MDT Fri Jun 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
AND SOUTHEASTERN COLFAX COUNTIES THROUGH MIDNIGHT MDT...
At 1129 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chicosa Lake State Park, or 23 miles northwest of Mosquero, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy, Mills and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3591 10419 3606 10436 3627 10413 3602 10388
TIME...MOT...LOC 0529Z 224DEG 6KT 3605 10419
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jun 30, 10:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1159 PM MDT Fri Jun 30 2023
NMZ231-010630-
Harding County-
1159 PM MDT Fri Jun 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
COUNTY THROUGH 1230 AM MDT...
At 1159 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Chicosa Lake State Park, or 15 miles north of
Mosquero, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3583 10378 3592 10426 3610 10422 3610 10379
3608 10379 3608 10371
TIME...MOT...LOC 0559Z 276DEG 15KT 3599 10403
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jun 30, 11:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1229 AM MDT Sat Jul 1 2023
NMZ228-230-231-010700-
Far Northeast Highlands-Harding County-Union County-
1229 AM MDT Sat Jul 1 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN HARDING,
SOUTH CENTRAL UNION AND EASTERN MORA COUNTIES THROUGH 100 AM MDT...
At 1229 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Bueyeros to 7 miles west
of Roy. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy, Bueyeros and Solano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3599 10334 3578 10412 3578 10417 3595 10449
3614 10373
TIME...MOT...LOC 0629Z 263DEG 26KT 3603 10379 3594 10433
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Drought, Northwest Highlands
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
A very dry start to the monsoon season along with record heat in July resulted in the introduction of severe drought across a majority of the zone.
Drought, Chaves County Plains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
A late onset to the monsoon along with a record warm and dry July allowed severe A very dry start to the monsoon season along with record heat in July resulted in the expansion of severe drought across the southern half of the zone, reaching northward to near Roswell.
Drought, Southwest Chaves County
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
A very dry start to the monsoon season along with record heat in July resulted in the introduction of severe drought across a majority of the zone.
Drought, Far Northwest Highlands
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
A very dry start to the monsoon season along with record heat in July resulted in the introduction of severe drought over far southern portions of the zone, including Lindrith and Regina.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105547, 1105554, 1105556, 1105843.